Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Aug 16, 2023, 7:46 PM CDT for LaPorte County, Indiana. It took effect at Aug 17, 2023, 4:00 PM CDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2023, 7:46 PM CDT (00:46 UTC)
- In effect from
- Aug 17, 2023, 4:00 PM CDT
- Expired
- Aug 18, 2023, 3:00 PM CDT
- In force
- 23 hr
- Issued by
- NWS Northern Indiana
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405 WHUS43 KIWX 170046 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 846 PM EDT Wed Aug 16 2023 INZ103-170900- /O.NEW.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/ Northern La Porte- 746 PM CDT Wed Aug 16 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves build Thursday morning to 3 to 6 feet. After waves begin to subside Thursday afternoon, waves build again later Thursday afternoon to 3 to 6 feet before subsiding Friday morning. * WHERE...Northern La Porte county. * WHEN...From Thursday afternoon through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ MIZ177-277-170900- /O.EXT.KIWX.BH.S.0011.230817T0900Z-230818T1200Z/ Northern Berrien-Southern Berrien- 846 PM EDT Wed Aug 16 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 5 AM EDT THURSDAY THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...Northern Berrien and Southern Berrien counties. * WHEN...From 5 AM EDT Thursday through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
7 follow-up statements
991 WHUS43 KIWX 170800 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 400 AM EDT Thu Aug 17 2023 MIZ177-277-171600- /O.CON.KIWX.BH.S.0011.230817T0900Z-230818T1200Z/ Northern Berrien-Southern Berrien- 400 AM EDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves building to 3 to 6 feet this morning. Piers will be heavily swamped by waves. * WHERE...Northern Berrien and Southern Berrien counties. * WHEN...From 5 AM EDT Thursday through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ INZ103-171600- /O.CON.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/ Northern La Porte- 300 AM CDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves build this morning to 3 to 6 feet. * WHERE...Northern La Porte county. * WHEN...From this afternoon through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
338 WHUS43 KIWX 171442 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1042 AM EDT Thu Aug 17 2023 MIZ177-277-172245- /O.CON.KIWX.BH.S.0011.000000T0000Z-230818T1200Z/ Northern Berrien-Southern Berrien- 1042 AM EDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves 3 to 6 feet expected. Piers will be heavily swamped by waves. * WHERE...Berrien county. * WHEN...Through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ INZ103-172245- /O.CON.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/ Northern La Porte- 942 AM CDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves 3 to 6 feet expected. Piers will be heavily swamped by waves. * WHERE...Northern La Porte county. * WHEN...From 4 PM CDT this afternoon through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
313 WHUS43 KIWX 171839 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 239 PM EDT Thu Aug 17 2023 MIZ177-277-180245- /O.CON.KIWX.BH.S.0011.000000T0000Z-230818T1200Z/ Northern Berrien-Southern Berrien- 239 PM EDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves 3 to 6 feet expected. Piers will be heavily swamped by waves. * WHERE...Northern Berrien and Southern Berrien counties. * WHEN...Through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ INZ103-180245- /O.CON.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/ Northern La Porte- 139 PM CDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves 3 to 6 feet expected. Piers will be heavily swamped by waves. * WHERE...Northern La Porte county. * WHEN...Through Friday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
038 WHUS43 KIWX 180300 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1100 PM EDT Thu Aug 17 2023 MIZ177-277-181200- /O.CON.KIWX.BH.S.0011.000000T0000Z-230818T1200Z/ Northern Berrien-Southern Berrien- 1100 PM EDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 6 feet subsiding to 2 to 4 feet Friday morning. * WHERE...Northern Berrien and Southern Berrien counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ INZ103-181200- /O.CON.KIWX.BH.S.0012.000000T0000Z-230818T1200Z/ Northern La Porte- 1000 PM CDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...Northern La Porte county. * WHEN...Until 7 AM CDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
376 WHUS43 KIWX 180803 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 403 AM EDT Fri Aug 18 2023 MIZ177-277-181615- /O.EXT.KIWX.BH.S.0011.000000T0000Z-230818T2000Z/ Northern Berrien-Southern Berrien- 403 AM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. * WHERE...Northern Berrien and Southern Berrien counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ INZ103-181615- /O.EXT.KIWX.BH.S.0012.000000T0000Z-230818T2000Z/ Northern La Porte- 303 AM CDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...Northern La Porte county. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
524 WHUS43 KIWX 181435 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1035 AM EDT Fri Aug 18 2023 MIZ177-277-182000- /O.CON.KIWX.BH.S.0011.000000T0000Z-230818T2000Z/ Northern Berrien-Southern Berrien- 1035 AM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. * WHERE...Northern Berrien and Southern Berrien counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ INZ103-182000- /O.CON.KIWX.BH.S.0012.000000T0000Z-230818T2000Z/ Northern La Porte- 935 AM CDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...Northern La Porte county. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
948 WHUS43 KIWX 182014 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 414 PM EDT Fri Aug 18 2023 MIZ177-277-182115- /O.EXP.KIWX.BH.S.0011.000000T0000Z-230818T2000Z/ Northern Berrien-Southern Berrien- 414 PM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves have dropped below threshold and so the headline has dropped off. Waves will take into the evening to recede so a moderate swim risk will take over. $$ INZ103-182115- /O.EXP.KIWX.BH.S.0012.000000T0000Z-230818T2000Z/ Northern La Porte- 314 PM CDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves have dropped below threshold and so the headline has dropped off. Waves will take into the evening to recede so a moderate swim risk will take over. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 6:30 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 16, 6:30 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
730 PM EDT Wed Aug 16 2023
.SYNOPSIS...
Issued at 215 PM EDT Wed Aug 16 2023
Dry and mainly clear conditions into tonight will give way to
showers and a few storms late Thursday morning through early
Thursday evening. A brief cool down will follow into Friday, with
heat and humidity building this weekend into Monday.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 215 PM EDT Wed Aug 16 2023
A very dry and stable environment on the backside of sfc high
pressure will continue to ensure mainly clear skies into
tonight.
A deepening upper trough will amplify through the Great Lakes on
Thursday with robust height falls and dcva overspreading the
area. This in conjunction with moisture advection within a
developing 30-40 kt low level jet should allow a line of upstream
nocturnal convection to survive southeast through the area late
morning through mid afternoon Thursday. This convection looks to
be mainly elevated per forecast soundings and weak MUCAPE progs,
keeping any activity well below severe limits.
The main forecast uncertainty continues to be the thermal
recovery along the primary cold front mid afternoon into early
evening tomorrow. Several CAMs continue to hint at the potential
for 1000-1500 j/kg of MLCAPE developing as mid 60 sfc dewpoints
advect in under a rapidly cooling 700-500 mb thermal profile.
These modeled instability magnitudes are likely a little overdone
due to lingering clouds behind the pre-frontal trough, but should
be enough to support at least scattered convection given strong
low level forcing along the cold front. Expectations at this point
are for the bulk of late day convection to be sub-severe given
limited buoyancy, but will still need to monitored given a
favorable shear profile and respectable forcing.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 215 PM EDT Wed Aug 16 2023
A brief cool down will follow into Friday as high pressure builds
in. An impressive upper level ridge will then expand over the
Central US (including the western-southern Great lakes) this
weekend, while southwest winds gradually increase in the low
levels. A significant warming trend will result with Sunday a
hot/humid day with highs near 90F.
Positioning of the upper ridge will be the key to daily temperatures
into next week with guidance still somewhat split on a more
amplified central CONUS upper ridge (hot), or greater suppression
to the ridge in response to more pronounced southeast
Canada/Northeast US upper troughing (temps closer to normal
locally). Opted to not deviate from the latest NBM guidance as a
result with at least the first half of next week dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 729 PM EDT Wed Aug 16 2023
VFR conditions remain through the overnight as dry mid 50s dew
points keep fog chances at bay. The main area of concern for this
TAF period arrives between Thursday's late morning and early
afternoon time frame at SBN and more so the midday into the early
afternoon at FWA. Instability is lacking for the morning chance so
will lean towards just a shower chance despite increased shear. MVFR
flight conditions will be possible within this, mainly from lowered
CIGs. Instability is modeled to be better and still have the
increased shear for the afternoon chance so will introduce a PROB30
group for the thunder chance in the afternoon. This afternoon chance
will be contingent on any left over debris clouds clearing out and
the modeled instability actually form.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Beach Hazards Statement from 5 AM EDT Thursday through Thursday
afternoon for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory from 2 AM to 11 AM EDT Thursday for LMZ043-
046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 16, 2:54 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 354 PM EDT Wed Aug 16 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-OHZ001-002-004-005-015-016-024-025-172000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 354 PM EDT Wed Aug 16 2023 /254 PM CDT Wed Aug 16 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms on Thursday and a few strong storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ177-277-172000- Northern Berrien-Southern Berrien- 354 PM EDT Wed Aug 16 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms on Thursday and a few strong storms may be possible. A Beach Hazards Statement is in effect through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-172000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 354 PM EDT Wed Aug 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT THURSDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Small Craft Advisory is in effect through Thursday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:43 PM CDT | Special Weather Statement | IWX | Kosciusko | 47 min |
| Aug 17, 4:01 PM CDT | Special Weather Statement | IWX | Kosciusko | 29 min |
| Aug 17, 4:15 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 45 min |
| Aug 17, 4:43 PM CDT | Special Weather Statement | IWX | Miami | 47 min |
| Aug 17, 4:48 PM CDT | Special Weather Statement | IWX | Huntington | 42 min |
| Aug 17, 4:52 PM CDT | Special Weather Statement | IWX | Huntington | 53 min |
| Aug 17, 5:18 PM CDT | Special Weather Statement | IWX | Grant | 42 min |
| Aug 17, 5:26 PM CDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 49 min |
| Aug 17, 5:32 PM CDT | Special Weather Statement | IWX | Wells | 43 min |
| Aug 17, 5:55 PM CDT | Severe Thunderstorm Warning | IWX | Blackford, Grant | 35 min |
| Aug 17, 6:14 PM CDT | Special Weather Statement | IWX | Jay | 31 min |
Nearby
Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.